Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Charleston, SC

May 30, 2017McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 30, 2017, 5:20 PM EDT for McIntosh County, Georgia. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 5:20 PM EDT (21:20 UTC)
Expired
May 30, 2017, 6:15 PM EDT
In force
55 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 120 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:41 PM EDTHAIL 1.75Townsend, GAMEDIA RELAYED A PUBLIC REPORT OF ESTIMATED GOLFBALL SIZE HAIL FALLING IN TOWNSEND GEORGIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

526 
WUUS52 KCHS 302120
SVRCHS
GAC191-302215-
/O.NEW.KCHS.SV.W.0064.170530T2120Z-170530T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
520 PM EDT TUE MAY 30 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  McIntosh County in southeastern Georgia...

* Until 615 PM EDT

* At 520 PM EDT, a severe thunderstorm was located near Darien,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Darien, Jones, Harris Neck, Eulonia, Valona, South Newport, Cox 
  Townsend and Meridian.

This warning includes I-95 in Georgia between mile markers 46 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3139 8157 3145 8162 3147 8161 3149 8164
      3153 8167 3158 8156 3169 8150 3168 8147
      3164 8143 3165 8134 3166 8132 3165 8127
      3154 8116 3132 8143
TIME...MOT...LOC 2120Z 214DEG 19KT 3142 8152 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
202 
WWUS52 KCHS 302131
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
531 PM EDT TUE MAY 30 2017

GAC191-302215-
/O.CON.KCHS.SV.W.0064.000000T0000Z-170530T2215Z/
McIntosh GA-
531 PM EDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR MCINTOSH COUNTY...

At 531 PM EDT, a severe thunderstorm was located 7 miles northwest of
Darien, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Darien, Jones, Harris Neck, Eulonia, Valona, South Newport, Cox 
Townsend and Meridian.

This warning includes I-95 in Georgia between mile markers 49 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3139 8157 3145 8162 3147 8161 3152 8166
      3158 8156 3169 8150 3168 8147 3164 8143
      3165 8134 3166 8132 3165 8127 3154 8116
      3138 8143
TIME...MOT...LOC 2131Z 211DEG 18KT 3147 8149 

HAIL...1.50IN
WIND...60MPH
 
$$
401 
WWUS52 KCHS 302143
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
543 PM EDT TUE MAY 30 2017

GAC191-302215-
/O.CON.KCHS.SV.W.0064.000000T0000Z-170530T2215Z/
McIntosh GA-
543 PM EDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR MCINTOSH COUNTY...

At 542 PM EDT, a severe thunderstorm was located 9 miles southeast of
Tibet, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Jones, Townsend, Crescent, Harris Neck, Shellman Bluff, Eulonia, Pine
Harbor and South Newport.

This warning includes I-95 in Georgia between mile markers 53 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3152 8158 3158 8156 3169 8150 3168 8147
      3164 8143 3165 8134 3166 8132 3165 8127
      3157 8119 3143 8143
TIME...MOT...LOC 2142Z 205DEG 19KT 3153 8147 

HAIL...1.25IN
WIND...60MPH
 
$$
649 
WWUS52 KCHS 302213
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
613 PM EDT TUE MAY 30 2017

GAC191-302222-
/O.EXP.KCHS.SV.W.0064.000000T0000Z-170530T2215Z/
McIntosh GA-
613 PM EDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH COUNTY WILL EXPIRE AT
615 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain 
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.

LAT...LON 3152 8158 3158 8156 3169 8150 3168 8147
      3164 8143 3165 8134 3166 8132 3165 8127
      3157 8119 3143 8143
TIME...MOT...LOC 2212Z 214DEG 19KT 3166 8137 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:10 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 30, 4:10 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
410 PM EDT Tue May 30 2017

.SYNOPSIS...
Weak high pressure will persist over the western Atlantic while
a surface trough resides inland through the weekend. A cold
front may impact the area early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Until Sunset: Radar indicates the bulk of convection has stayed
just south of our area. CAMs continue to hint at the convective
potential along the GA coast until sunset. However, these same
models have been off on the timing and location of the ongoing
convection. The cap has generally held and the sea breeze
remains within a few miles of the beaches. We backed off POPs to
account for this. However, MLCAPEs are easily exceeding 1,000
J/kg with DCAPEs around 1,000 J/kg. If storms due manage to
develop before sunset, some could become strong. There remains a
risk for damaging winds with some hail, but this risk decreases
as sunset approaches. Further north into SC, slight chance POPs
remain, but this may be overdone given the current trends.

Tonight: Southwesterly flow will persist as the region sits
between Atlantic high pressure and a large upper low situated
north of the Great Lakes. POPs will decrease across the land
areas this evening and overnight. However, new convection is
expected to develop offshore, near the Gulf Stream. With a warm
air mass in place and mostly cloudy skies, temperatures will
only fall into the low 70s for most areas.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: Models indicate that a weak mid level short wave will
move through the forecast area during the morning hours and then off
the SC coast early in the afternoon. There may be isolated
convective rains during the morning hours as moisture remains rather
deep across the entire region. During the afternoon, there is some
drying across SC zones and weak NVA in the wake of the short wave.
Diurnal convection during the afternoon and early evening would
likely need to be driven thermodynamically with the sea breeze a
factor in low level moisture convergence. With cloudiness around in
the morning, it will tend to diminish the amount of instability
later in the afternoon and the potential for severe convection
appears low. Our higher POPs were skewed across inland and southern
zones. Highs should average in the upper 80s.

Thursday: Zonal flow aloft will reside, while a weak surface trough
drifts southeast over the region. Drier low to mid levels along with
a lack of upper forcing should result in a mainly dry day along and
to the north of I-16 in GA but cannot rule out isolated convection
further north along the sea breeze in SC. We maintained only slight
diurnal POPs most areas, low end chance POPs along the Altamaha.
A few inland areas may reach 90 with upper 80s along the coastal
corridor.

Friday: Whatever is left of the weak surface front/trough will tend
to dissipate as elevated 1000-850 MB moisture advects northward into
southeast GA and eventually southern SC by late in the day. Isolated
to scattered showers and thunderstorms are expected to develop during
the afternoon and evening hours. Storm motions should be weak with
only modest instability during peak heating. POPs mainly in the low-
end chance across the area with highs once again upper 80s to near
90.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A more pronounced upper trough pattern over the weekend will
bring increased moisture and better forcing for convection. It's
possible a cold front will move into the area Monday or
Tuesday. We continue to show higher pops during the long term
period.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
KCHS: VFR through 18Z Wednesday.
KSAV: VFR is expected through 18Z Wednesday. Radar indicates
thunderstorms to the south of the airport and more development
is possible into this evening. To account for this potential, we
kept VCTS in the TAF until 00Z.

Extended Aviation Outlook: Mainly VFR. Brief flight restrictions
possible in isolated afternoon/evening showers and tstms.

&&

.MARINE...
Tonight: A very weak pressure gradient will keep southwest
winds generally under 10 kt with seas 1-2 feet. Some
thunderstorms are possible, especially closer to the Gulf
Stream.

A weak pressure pattern will persist over the marine area Wednesday
through Friday. The flow will diurnally vary from offshore in the
morning to onshore in the afternoons both Wednesday and Thursday and
trend more onshore on Friday. Speeds will be less than 15 KT with
seas averaging near 2 ft. As subtropical high pressure offshore
strengthens over the weekend, slightly stronger wind fields will
result during the afternoons on Saturday and Sunday. No highlights
are expected. Isolated tstms are possible since steering flow is
from the west, Wednesday and then again on Friday.

&&

.EQUIPMENT...
Afternoon temperature readings from KSAV occasionally appear to
be erroneously running a couple of degrees warmer than
surrounding sites. Technicians have not indicated when they will
resolve the issue. As such, high temperature observations from
the site should be used with caution.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
EQUIPMENT...
Hazardous weather outlook, May 30, 3:36 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
336 PM EDT Tue May 30 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-311945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
336 PM EDT Tue May 30 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 30, 5:09 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
509 PM EDT TUE MAY 30 2017

GAZ140-141-302200-
Inland McIntosh-Coastal McIntosh-
509 PM EDT TUE MAY 30 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 509 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Mount Pleasant
to near Darien, and moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Darien, Townsend, Crescent, Carnigan, Eulonia, Pine Harbor,
Blackbeard Island and Valona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3135 8152 3140 8158 3143 8161 3144 8161
      3145 8162 3147 8161 3150 8165 3153 8167
      3158 8156 3153 8115 3150 8115 3134 8140
      3133 8145
TIME...MOT...LOC 2109Z 226DEG 11KT 3140 8171 3137 8150

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:15 PM EDTSpecial Weather StatementCHSBulloch30 min
May 30, 5:09 PM EDTSpecial Weather StatementCHSMcIntosh51 min
May 30, 6:05 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.